Tornadoes · United States · Kentucky · 2019
EF1 tornado, Lovelaceville to Woodlawn, Kentucky, June 23, 2019
From Lovelaceville to Woodlawn, this EF1 tornado ran 17.3 miles across McCracken and Ballard counties on June 23, 2019, touching down at 4:33 PM CDT and reaching 150 yards wide. It killed nobody, and did $505,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 23, 2019
- Touchdown
- 4:33 PM CDT (21:33 UTC)
- Lifted
- 4:53 PM CDT (21:53 UTC)
- On the ground
- 20 minutes
- Path length
- 17.3 miles (27.8 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $505,000
- Counties
- McCracken and Ballard counties
- Touchdown point
- 36.961, -88.844
- Lift-off point
- 37.058, -88.555
- Record number
- 1906231533-01
The damage survey
64 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- large section of trees snapped and uprooted
- several trees snapped and uprooted
- snapped and uprooted trees
- several trees snapped and uprooted.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Clusters of thunderstorms formed over western Kentucky early in the afternoon. Several of these storms produced large hail or damaging wind. However, the main event was a line of severe thunderstorms that entered southeast Missouri about mid-afternoon and then tracked east across western Kentucky late in the afternoon and early in the evening. Several EF-1 tornadoes were associated with this line, in addition to scattered pockets of wind damage. The storms occurred under a rather strong southwest wind flow ahead of a weak cold front over far western Missouri. A 500 mb shortwave trough over the western high Plains provided some additional support for the storms. The air mass was strongly unstable, with surface capes over 3000 j/kg.
The tornado touched down near Lovelaceville in Ballard County, but the vast majority of the track was in McCracken County. This tornado uprooted and snapped several trees before it crossed into McCracken County. The tornado crossed U.S. Highway 62 near the south edge of Lovelaceville. Peak winds in Ballard County were estimated near 100 mph. This was the third and longest of three tornadoes that occurred along a path from western Carlisle County to McCracken County.
This tornado tracked from Ballard County east-northeast across McCracken County. The tornado stayed mainly over rural farm country of southwest McCracken County until it crossed the Lone Oak and Hendron communities near Paducah. The tornado finally dissipated as it crossed the south side of Paducah, a few miles northwest of Reidland. Although there was some minor roof damage to homes along the path, almost all of the damage was done to large, mature trees. Hundreds of trees were snapped or uprooted (50/50). Several sheds and outbuildings were damaged. Grain bins and barns were damaged on farms in rural southwest parts of the county. On the south side of Paducah, windows were blown out of a strip mall, signage to a business was destroyed, and there was roof damage to a former church. The two main areas of significant damage were along Gum Springs Road (near Lone Oak) and in the Hendron area. A large swath of straight-line damaging winds (up to 110 mph) paralleled the track about one-half mile south from the inception of the tornado until about Interstate 24, where they merged over the Hendron area and became a single smaller path to the south side of Paducah. Peak winds in the tornado were also estimated near 110 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Jun 23, 3:47 PM CDT, 46 minutes earlier.
Area forecast discussion, Jun 23, 3:47 PM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Paducah KY 347 PM CDT Sun Jun 23 2019 .SHORT TERM...(Tonight through Tuesday night) Issued at 255 PM CDT Sun Jun 23 2019 Southwesterly flow aloft, combined with a deep moist low level flow, will continue to enable shower and tstm development this afternoon, and again overnight. A perturbation in the flow aloft will tend to support a line of deep moist convection moving eastward through southeastern MO. This line is forecast to hold together and move all the way across western KY and southernmost IL this afternoon and early evening. This is where the best instability currently is. Some severe weather is possible with the line into the early evening. Scattered showers and tstms may still develop ahead of the line. The PAH forecast area will be between disturbances aloft for the rest of the evening while the lower troposphere stabilizes. This will be conducive to a lull in the pcpn. However, there may be a return of activity after midnight with the arrival of another shortwave/disturbance aloft, lingering into the daylight hours Mon. The intensity of storms should stay below severe levels for most of the region as coverage gradually lessens from the west. However, there is a small possibility of severe weather occurrence in the far eastern tier of counties in the afternoon. Starting Mon night, we will be under drier surface high pressure conditions, and quasi-zonal flow aloft. Other than a small chance of measurable rainfall near the AR/TN state lines due to a southern stream disturbance, a welcome dry period is forecast. .LONG TERM...(Wednesday through Sunday) Issued at 255 PM CDT Sun Jun 23 2019 In general, high pressure at the surface will combine rising mid/upper level heights to provide a primarily rain-free period and seasonably warm/humid air across the region. Only caveat is the possibility of a weak mid-level low pressure system getting cut off underneath the main westerlies up to the north. This could offer a bit higher chance of seeing some mainly diurnally driven convection during the latter half of the week. For now through, will play things mainly rain-free for most of the long term, with average POPs at or below 20 percent. && .AVIATION... Issued at 134 PM CDT Sun Jun 23 2019 Outside of tstm activity, a southerly to southwesterly low level flow, generally sustained AOB 12 knots, will continue through the 24 hour TAF period. VFR conditions are forecast outside of shower and tstm activity, with the possible exception of some MVFR cigs Mon morning. Best guess is for lines of activity and other scattered activity to be concentrated in the Pennyrile region of KY and southeastern MO early this afternoon. As the afternoon goes on, it appears the western storms will probably make it all the way across mainly southern parts of the region, including southernmost IL and western KY. Brief IFR conditions are likely with this activity, mainly due to reductions in vsby. Gusty winds are also likely with convection. Shower and tstm activity should wane significantly by early evening. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DB LONG TERM...GM AVIATION...DB
Hazardous weather outlook, Jun 23, 1:37 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 137 PM CDT Sun Jun 23 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-240945- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 137 PM CDT Sun Jun 23 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight The potential exists for multiple rounds of strong to severe thunderstorms to move east across our region through the afternoon and early evning. The main hazards will be damaging winds and large hail. Torrential rainfall is also likely, which could pose some localized flash flooding. The tornado riask is low, but not zero. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will decrease in coverage on Monday. There is a slight chance of thunderstorms from mid week on into the weekend. Thunderstorms during the workweek are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested today and tonight. York/08
In the hours before
Local storm report, Jun 23, 3:32 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
332 PM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND DMG DELTA 37.20N 89.74W
06/23/2019 CAPE GIRARDEAU MO TRAINED SPOTTER
SIDING PEELED BACK ON A HOUSE AND TREE LIMBS DOWN.
&&
CHRISTIWLocal storm report, Jun 23, 3:41 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND GST 4 SW CAPE GIRARDEAU 37.27N 89.60W
06/23/2019 E0 MPH CAPE GIRARDEAU MO TRAINED SPOTTER
60 MPH WINDS REPORTED AT EXIT 93 ON INTERSTATE 55
NORTHBOUND.
&&
CHRISTIWLocal storm report, Jun 23, 4:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
427 PM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND DMG CHARLESTON 36.92N 89.34W
06/23/2019 MISSISSIPPI MO PUBLIC
MPING REPORT OF ONE INCH LIMBS DOWN BETWEEN CHARLESTON
AND WYATT.
&&
CHRISTIWLocal storm report, Jun 23, 4:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM TSTM WND DMG 1 N PETERSBURG 38.50N 87.28W
06/23/2019 PIKE IN LAW ENFORCEMENT
DELAYED REPORT. NUMEROUS TREES AND POWER
LINES DOWN NORTH OF PETERSBURG AND IN
WINSLOW.
&&
KESSpecial weather statement, Jun 23, 4:28 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
428 PM CDT Sun Jun 23 2019
ILZ087-089-090-093-094-KYZ001>009-232215-
Massac IL-Gallatin IL-Pope IL-Johnson IL-Pulaski IL-Carlisle KY-
Calloway KY-McCracken KY-Marshall KY-Ballard KY-Graves KY-Fulton KY-
Hickman KY-Livingston KY-
428 PM CDT Sun Jun 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PULASKI...POPE...
JOHNSON...MASSAC...SOUTH CENTRAL GALLATIN...MARSHALL...MCCRACKEN...
EASTERN BALLARD...SOUTHEASTERN FULTON...CALLOWAY...LIVINGSTON...
HICKMAN...CARLISLE AND GRAVES COUNTIES UNTIL 515 PM CDT...
At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goreville to near Cayce. Movement was east
at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Paducah, Murray, Mayfield, Metropolis, Benton, Calvert City, Fulton,
Vienna, Clinton, La Center, Bardwell, Lone Oak, Reidland, Brookport,
Salem, Golconda, Karnak, Cayce, Burna and Ledbetter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Kentucky Lake and Lake Barkley, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southern Illinois...and western and northwestern Kentucky.
LAT...LON 3650 8907 3757 8897 3761 8814 3758 8813
3757 8813 3760 8818 3760 8834 3759 8841
3743 8841 3739 8831 3722 8820 3715 8819
3708 8823 3700 8821 3698 8824 3693 8819
3669 8807 3654 8803 3650 8805
TIME...MOT...LOC 2128Z 272DEG 37KT 3750 8890 3652 8900
DWSLocal storm report, Jun 23, 4:32 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TSTM WND GST BARDWELL 36.87N 89.01W
06/23/2019 E55.00 MPH CARLISLE KY PUBLIC
&&
CHRISTIWThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
9.6 hours before the tornado, 211 km from the path. June 23, 2019.
- Mixed-layer CAPE
- 310 J/kg
- Mixed-layer CIN
- -162 J/kg
- Surface CAPE
- 98 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
The surface observations
Paducah/Barkley (PAH), 8 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Paducah radar (KPAH), 9 km away, was scanning. The volume nearest the touchdown began at 21:32 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of June 23, 2019
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 23 | 2:36 AM CDT | EF0 | Logan, AR | 0.1 | 25 | |||
| June 23 | 3:20 AM CDT | Unrated | Harper, KS | 0.8 | 50 | |||
| June 23 | 3:37 AM CDT | Unrated | Harper, KS | 0.6 | 50 | |||
| June 23 | 5:49 AM CDT | EF0 | Logan, AR | 0.1 | 25 | $15,000 | ||
| June 23 | 4:20 PM CDT | EF1 | Carlisle, KY | 0.9 | 100 | $20,000 | ||
| June 23 | 4:27 PM CDT | EF1 | Carlisle, KY | 0.1 | 150 | $5,000 | ||
| June 23 | 5:02 PM CDT | EF1 | Livingston, KY | 0.5 | 140 | $100,000 | ||
| June 23 | 5:07 PM CDT | EF1 | Livingston, KY | 0.8 | 125 | $20,000 | ||
| June 23 | 5:10 PM CDT | EF1 | Pope, IL | 2.8 | 120 | $40,000 | ||
| June 23 | 5:13 PM CDT | EF1 | Marshall, KY | 0.2 | 50 | $1.0 million | ||
| June 23 | 8:32 PM EDT | EF0 | Saint Joseph, IN | 0.5 | 10 | |||
| June 23 | 8:38 PM EDT | EF0 | Saint Joseph, IN | 2.0 | 250 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.